A 51 -year-old female presents with a decreased conscious state, Glasgow Coma Scale (GCS) 12, confusion and myoclonus. She is on treatment for a seizure disorder. Her CT brain scan shows no acute intracranial abnormality.

Her investigations are as follows:

Parameter

Patient Value

Adult Normal Range

Sodium

1 38 mmol/L

135-145

Potassium

4.1 mmollL

3.5 - 5.2

Bicarbonate

18 mmol/l_•

22 - 32

Urea

14.2 mmoVL•

3.0 - 8.0

Creatinine

210 mol/l_•

45 - 90

Bilirubin

54 mol/L*

< 20

Alanine transferase

2710

< 35

Aspartate transferase

1365

< 35

Alkaline phosphatase

103 Ull-

30- 110

Glutam transferase

67 U/L*

< 40

Albumin

37

35-50

Protein

61 IL

60 - 80

Ammonia

156

< 50

       

List  possible causes of the hyper-ammonaemia in this patient.  (40% marks)

[Click here to toggle visibility of the answers]

College answer

  • Liver failure
  • Anti-epileptic drugs – Sodium valproate and Carbamazepine
  • Other drugs / toxins eg paracetamol, salicylates, mushrooms
  • Urosepsis with urea-splitting organisms e.g. Klebsiella, Proteus
  • Urea-cycle disorders (Patients with high ammonia from drugs or urosepsis usually have undiagnosed mild disorders of urea-cycle metabolism)

Discussion

The patient; she is probably on valproate for her seizure disorder. Valproate overdose is a logical explanation for a decreased level of consciousness, myoclonus and high ammonia.

Causes of hyperammonaemia more broadly could be any of the following:

Pre-analytical error

  • Prolonged pre-transport time
  • Room temperature storage of sample

Increased substrate for ammoniagenesis

  • Excess protein catabolism:
    • Essential amino acid deficiency
    • Primary dietary carnitine deficiency
    • Steroids
    • Immobility
    • Severe exercise
    • Increased tissue turnover, eg haematological malignancy
  • Excess protein intake:
    • Weird diet
    • Parenteral nutrition

Bypass of normal metabolism

  • TIPS procedure
  • Portosystemic shunts
 

Acquired urea cycle defects

  • Fulminant hepatitis of any cause
  • Reye's syndrome
  • Drugs, eg. glycine or valproate

Congenital urea cycle defects

  • Inherited urea cycle defects
  • Organic aciduria
  • Fatty acid oxidation defects

Excess of exogenous ammonia

  • Ammonium chloride therapy
  • Excess generation of ammonia:
    • Gastric bypass
    • Urease-producing organisms
    • UTI

Reabsorption of excreted ammonia

  • Distal renal tubular acidosis
  • Ureteric diversion
  • Urinary tract infections
  • Vesicoureteric reflux
  • Bladder perforation

References

References

Conway, Edward Joseph, and Robert Cooke. "Blood ammonia." Biochemical Journal 33.4 (1939): 457.

Shambaugh, G. E. "Urea biosynthesis I. The urea cycle and relationships to the citric acid cycle.The American journal of clinical nutrition 30.12 (1977): 2083-2087.

McDermott Jr, William V., Raymond D. Adams, and Athol G. Riddell. "Ammonia metabolism in man." Annals of surgery 140.4 (1954): 539.

Vince, Angela, et al. "Ammonia production by intestinal bacteria." Gut 14.3 (1973): 171-177.

Vince, Angela J., and Sigrid M. Burridge. "Ammonia production by intestinal bacteria: the effects of lactose, lactulose and glucose." Journal of medical microbiology 13.2 (1980): 177-191.

Dohrenwend, Paul, and Richard D. Shih. "Glycine Induced Hyperammonemia After Bladder Rupture During Transurethral Resection of a Bladder Tumor." Journal of Medical Cases 4.4 (2013): 250-253.

Felipo, Vicente, and Roger F. Butterworth. "Neurobiology of ammonia." Progress in neurobiology 67.4 (2002): 259-279.

Hashim, Ibrahim A., and Jennifer A. Cuthbert. "Elevated ammonia concentrations: Potential for pre-analytical and analytical contributing factors." Clinical biochemistry 47.16 (2014): 233-236.

Clay, Alison S., and Bryan E. Hainline. "Hyperammonemia in the ICU." CHEST Journal 132.4 (2007): 1368-1378.

Weng, Te-I., Frank Fuh-Yuan Shih, and Wen-Jone Chen. "Unusual causes of hyperammonemia in the ED." The American journal of emergency medicine 22.2 (2004): 105-107.

Hawkes, N. D., et al. "Non-hepatic hyperammonaemia: an important, potentially reversible cause of encephalopathy." Postgraduate medical journal 77.913 (2001): 717-722.